Tags

Type your tag names separated by a space and hit enter

Dyslipidaemia associated with antiretroviral therapy in HIV-infected patients.

Abstract

Highly active antiretroviral therapy (HAART) has had a significant impact on the natural history of human immunodeficiency virus (HIV) infection, leading to a remarkable decrease in its morbidity and mortality, but is frequently associated with clinical and metabolic complications. Fat redistribution or lipodystrophy, hypertriglyceridaemia, hypercholesterolaemia, insulin resistance and diabetes mellitus have been extensively reported in subjects treated with protease inhibitor (PI)-based antiretroviral regimens. In particular, dyslipidaemia occurs in up to 70-80% of HIV-infected individuals receiving HAART and can be associated with all the available PIs, although hypertriglyceridaemia appears to be more frequent in patients treated with ritonavir, ritonavir-saquinavir, or ritonavir-lopinavir. The potential long-term consequences of HAART-associated hyperlipidaemia are not completely understood, but an increased risk of premature coronary artery disease has been reported in young HIV-positive persons receiving PIs. Dietary changes, regular aerobic exercise and switching to a PI-sparing regimen may act favourably on dyslipidaemia. Lipid-lowering therapy is often required with statins or fibrates. The choice of hypolipidaemic drugs should take into account potential pharmacological interactions with antiretroviral agents.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Department of Clinical and Experimental Medicine, Division of Infectious Diseases, University of Bologna Alma Mater Studiorum, S. Orsola Hospital, Via Massarenti 11, I-40138 Bologna, Italy. calza@med.unibo.it

    ,

    Source

    MeSH

    Antiretroviral Therapy, Highly Active
    Cardiovascular Diseases
    Diet, Fat-Restricted
    HIV Infections
    HIV Protease Inhibitors
    Humans
    Hyperlipidemias
    Hypolipidemic Agents
    Risk Factors

    Pub Type(s)

    Journal Article
    Review

    Language

    eng

    PubMed ID

    14645323

    Citation

    Calza, Leonardo, et al. "Dyslipidaemia Associated With Antiretroviral Therapy in HIV-infected Patients." The Journal of Antimicrobial Chemotherapy, vol. 53, no. 1, 2004, pp. 10-4.
    Calza L, Manfredi R, Chiodo F. Dyslipidaemia associated with antiretroviral therapy in HIV-infected patients. J Antimicrob Chemother. 2004;53(1):10-4.
    Calza, L., Manfredi, R., & Chiodo, F. (2004). Dyslipidaemia associated with antiretroviral therapy in HIV-infected patients. The Journal of Antimicrobial Chemotherapy, 53(1), pp. 10-4.
    Calza L, Manfredi R, Chiodo F. Dyslipidaemia Associated With Antiretroviral Therapy in HIV-infected Patients. J Antimicrob Chemother. 2004;53(1):10-4. PubMed PMID: 14645323.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Dyslipidaemia associated with antiretroviral therapy in HIV-infected patients. AU - Calza,Leonardo, AU - Manfredi,Roberto, AU - Chiodo,Francesco, Y1 - 2003/11/25/ PY - 2003/12/3/pubmed PY - 2004/4/24/medline PY - 2003/12/3/entrez SP - 10 EP - 4 JF - The Journal of antimicrobial chemotherapy JO - J. Antimicrob. Chemother. VL - 53 IS - 1 N2 - Highly active antiretroviral therapy (HAART) has had a significant impact on the natural history of human immunodeficiency virus (HIV) infection, leading to a remarkable decrease in its morbidity and mortality, but is frequently associated with clinical and metabolic complications. Fat redistribution or lipodystrophy, hypertriglyceridaemia, hypercholesterolaemia, insulin resistance and diabetes mellitus have been extensively reported in subjects treated with protease inhibitor (PI)-based antiretroviral regimens. In particular, dyslipidaemia occurs in up to 70-80% of HIV-infected individuals receiving HAART and can be associated with all the available PIs, although hypertriglyceridaemia appears to be more frequent in patients treated with ritonavir, ritonavir-saquinavir, or ritonavir-lopinavir. The potential long-term consequences of HAART-associated hyperlipidaemia are not completely understood, but an increased risk of premature coronary artery disease has been reported in young HIV-positive persons receiving PIs. Dietary changes, regular aerobic exercise and switching to a PI-sparing regimen may act favourably on dyslipidaemia. Lipid-lowering therapy is often required with statins or fibrates. The choice of hypolipidaemic drugs should take into account potential pharmacological interactions with antiretroviral agents. SN - 0305-7453 UR - https://www.unboundmedicine.com/medline/citation/14645323/full_citation L2 - https://academic.oup.com/jac/article-lookup/doi/10.1093/jac/dkh013 DB - PRIME DP - Unbound Medicine ER -